Alert archive / West Virginia / Special Weather Statements in 2011
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 6, 2011, 2:23 PM EDT for Greenbrier County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2011, 2:23 PM EDT (18:23 UTC)
- Expired
- Aug 6, 2011, 3:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
017
WWUS81 KRNK 061823
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT AUG 6 2011
WVZ045-061900-
GREENBRIER WV-
223 PM EDT SAT AUG 6 2011
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEWISBURG...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 230 PM...
LEWISBURG AIRPORT AROUND 235 PM AND FRANKFORD AROUND 245 PM.
LAT...LON 3781 8021 3781 8022 3773 8056 3782 8063
3798 8030
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:48 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 6, 10:48 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1048 AM EDT SAT AUG 6 2011 .SYNOPSIS... A WEAK SOUTHEAST FLOW OF MOISTURE WILL CONTINUE ACROSS THE REGION TODAY. A WAVE OF LOW PRESSURE WILL LIFT A STATIONARY FRONT ACROSS SOUTHERN NORTH CAROLINA NORTHWARD INTO OUR AREA...BRINGING AN INCREASE IN SHOWERS AND THUNDERSTORMS TODAY AND INTO THIS EVENING. THE FRONT WILL LINGER IN THE AREA INTO SUNDAY...BEFORE WEAK HIGH PRESSURE BUILDS IN LATE SUNDAY AND MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1045 AM SATURDAY... LAZY FLOW ALOFT WILL PROMOTE SLOW MOVING SHRA/TSRA...0-6KM MEAN WIND OF 5-10KTS. MORNING RNK SOUNDING INDICATED SOME CAPPING AROUND 725 MB...BUT WITH A LITTLE HEATING AND LIFT FROM UPPER LEVEL DISTURBANCE ALOFT...SHOULD BE ABLE TO OVERCOME CAP BEGINNING 17 UTC...1PM THIS AFTERNOON. WATER VAPOR IMAGERY INDICATES MULTIPLE DISTURBANCES. ONE CENTERED NEAR RALEIGH NC...DRIFTING NE. ANOTHER AXIS OF VORTICITY RUNS FROM WILLIAMSPORT PA-PITTSBURGH PA- HUNTINGTON WV... AND YET ANOTHER AXIS FROM SW INDIANA TO WRN TN. CURRENT THINKING IS AXIS FROM IPT-PIT-HTS...WILL MOVE ESE TO ALONG THE BLUE RIDGE THIS AFTERNOON AIDING IN LIFT TO OVERCOME WEAK CAP. THIS SHOULD RESULT IN DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS. FOR NOW WILL MAINTAIN 40-60 PERCENT POPS...BUT MAY NEED TO RAISE POPS FOR CERTAIN AREAS IF SHOWERS BECOME ORGANIZED. ABUNDANT LOW LEVEL MOISTURE AND LOW LEVEL SOUTHEAST UPSLOPE FLOW IS LIMITING THE SOLAR INSOLATION SO DO NOT THINK WE GET UNSTABLE ENOUGH TO PROMOTE SEVERE STORMS. HOWEVER...DUE LOW MEAN WIND THINK SLOW STORM MOVEMENT WILL INCREASE RESIDENCE TIME OF RAINFALL AND POTENTIAL FOR POOR DRAINAGE FLOODING. THE 09Z RNK ARW WRF MODEL INDICATES SHRA/TSRA TO DEVELOP ALONG THE VA/WV HIGHLANDS AND NC HIGH COUNTRY BETWEEN 1-3PM THIS AFTERNOON...FOLLOWED BY A SLOW DRIFT INTO THE FOOTHILLS AND PIEDMONT DURING THE LATE AFTERNOON AND EVENING. ADDITIONAL SHRA/TSRA ARE ALSO FORECAST TO MOVE EAST ACROSS TN/KY AND SRN OH ASSOCIATED WITH ANOTHER UPPER LEVEL DISTURBANCE...ENTERING OUR WRN CWA DURING THE EVENING AND EARLY TONIGHT. HIGH TEMPERATURES THIS AFTERNOON WILL BE DEPENDENT ON HOW MUCH SUN CAN BLEED THROUGH THE CLOUDY MOIST BOUNDARY LAYER. THE MOUNTAIN COUNTIES MAY ACTUALLY EXPERIENCE MORE SUN THIS AFTERNOON PER THE HIGHER TERRAIN POKING ABOVE THIS DEEPER MOISTER. WILL CONTINUE TO FOLLOW THE COOLER GUIDANCE VALUES...ALTHOUGH THIS COOLNESS IS RELATIVE. THE HIGH DEWPOINTS...READINGS IN THE L70S...WILL STILL MAKE FOR A HUMID STICKY AFTERNOON. TONIGHT...AS THE MID LEVEL TROF AXIS PUSHES EAST OF THE FORECAST AREA...THE LOW LEVEL FLOW VEERS TO THE SOUTHWEST...RESULTING IN DRYING FROM WEST TO EAST. KEPT A CHANCE FOR PRECIPITATION...MAINLY IN THE NORTH ALONG THE EXPECTED LOCATION OF THE SFC BOUNDARY. A BLEND OF THE GFS/NAM MOS WAS USED FOR LOWS...WHICH WILL STILL BE ABV NORMAL. && .SHORT TERM /SUNDAY THROUGH MONDAY/... AS OF 320 AM SATURDAY... EXPECT TO SEE GRADUAL DRYING TREND FROM NORTHWEST TO SOUTH OVER THE BLACKSBURG FORECAST AREA ON SUNDAY AS COOL FRONT SWEEPS SOUTHEAST THROUGH THE AREA AND AS POST FRONTAL WESTERLY WINDS OVERSPREAD THE REGION. DESPITE ARRIVAL OF SLIGHTLY COOLER AIR...INCREASING POST FRONTAL INSOLATION AND GOOD COMPRESSIONAL HEATING EAST OF THE BLUE RIDGE SHOULD MAINTAIN TEMPERATURES AT LEAST AT SEASONAL LEVELS...IF NOT A BIT ABOVE...RANGING FROM THE UPPER 70S TO MID 80S IN THE MOUNTAINS...TO MID 90S IN THE PIEDMONT. SUNDAY NIGHT LOOKS TO BE MAINLY DRY ACROSS MOST AREAS...WITH POSSIBLE EXCEPTION OF EXTREME SOUTHERN/SOUTHWESTERN SECTIONS...WHERE HIGHER THETA-E AIR WILL RESIDE CLOSER TO FRONTAL BOUNDARY THAT WILL BEGIN TO STALL JUST SOUTH OF THE BLACKSBURG FORECAST AREA IN ADVANCE OF NEXT UPSTREAM SHORT WAVE. DESPITE AT LEAST PARTIALLY CLEARING SKIES IN MOST SECTIONS...A LIGHT MIXING WIND WILL HELP TO KEEP OVERNIGHT TEMPERATURES FROM FALLING MUCH LOWER THAN THE 60S IN THE MOUNTAINS...WITH LOWER 70S COMMON ACROSS THE PIEDMONT. SHORT WAVE RACING EAST THROUGH THE LOWER GREAT LAKES ON MONDAY WILL HELP TO STRENGTHEN WESTERLY LOWER TROPOSPHERIC FLOW OVER THE MID ATLANTIC REGION AHEAD OF COOL FRONT THAT WILL SWEEP SOUTHEAST THROUGH THE AREA BY LATE IN THE DAY. SOME OF THE HEAT CURRENTLY RESIDING OVER THE CENTRAL PLAINS WILL BE ENTRAINED EASTWARD IN ADVANCE OF THE FRONT...RESULTING IN ANOTHER HOT DAY ACROSS MUCH OF THE BLACKSBURG FORECAST AREA...ESPECIALLY EAST OF THE BLUE RIDGE...WHERE DOWNSLOPING AND COMPRESSIONAL HEATING WILL BE MOST PRONOUNCED. THREAT EXISTS OF REACHING CENTURY MARK ACROSS SOME OF THE PIEDMONT COUNTIES...BUT AT THE PRESENT TIME...SCATTERED TO BROKEN CLOUDS SHOULD BE SUFFICIENT ENOUGH TO HOLD TEMPERATURES IN THE 80S ACROSS THE MOUNTAINS...WITH MID TO UPPER 90S EXPECTED ACROSS THE PIEDMONT. STRONG WARM ADVECTION EARLY...TO BE FOLLOWED BY APPROACH AND PASSAGE OF COOL FRONT/TROF DURING THE AFTERNOON SHOULD BE SUFFICIENT TO FIRE OFF WIDELY SCATTERED TO SCATTERED SHOWERS/THUNDERSTORMS DURING THE DAY...ESPECIALLY DURING THE AFTERNOON HOURS ALONG AND WEST OF THE BLUE RIDGE. STRONG DOWNSLOPING COMPONENT EAST OF THE BLUE RIDGE SHOULD BE ENOUGH TO MINIMIZE THREAT OVER THE PIEDMONT COUNTIES. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 330 PM FRIDAY... SHOWERS MOVING ACROSS THE MOUNTAINS WILL FADE THROUGH THE EVENING MONDAY NIGHT. BY TUESDAY AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND MAY LINGER DEEPER INTO TUESDAY NIGHT/WEDNESDAY MORNING AS ANOTHER FRONT TRACKS ACROSS THE REGION. MODELS PORTRAYING A PREDOMINANTLY WEST WIND FOR MOST OF THE PERIOD...THEREFORE RAIN CHANCES WILL BE BEST ACROSS THE WEST AND FADE MOVING EAST THROUGH WEDNESDAY NIGHT. LEFT A SLIGHT CHANCE IN FOR THURSDAY FOR POSSIBLE TIMING DIFFERENCES BUT THURSDAY AND FRIDAY LOOK DRY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH WEDNESDAY...THEN THE COLD FRONT WILL BRING DRIER COOLER AIR TO THE REGION. TEMPERATURES COULD DROP BELOW NORMAL THURSDAY AND FRIDAY WITH HIGHS IN THE 80S AND LOWS NEAR 60. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... AS OF 720 AM SATURDAY... IFR TO MVFR CIGS WERE OBSERVED AT MOST TAF SITES THIS MORNING...THANKS TO A MOIST SOUTHEAST LOW LEVEL FLOW. CIGS AND VISIBILITIES WILL BE SLOW TO IMPROVE TODAY...WITH CLOUDS SLOWLY LIFTING BY LATE MORNING/EARLY AFTERNOON. WIDELY SCATTERED SHOWERS...MAINLY EAST OF THE BLUE RIDGE...WILL ALSO SLOWLY SUBSIDE BY EARLY AFTERNOON. AS AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM THE WEST...SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS DURING THE MORNING...THEN PROGRESS EAST THROUGH THE DAY. OCNL MVFR CONDITIONS...AND THE POSSIBILITY OF PERIODS OF IFR CONDITIONS EXIST IN THE STRONG STORMS WHICH WILL PRODUCE HEAVY RAINS. COVERAGE OF PRECIPITATION SHOULD BE LESS BEHIND THE DEPARTING UPPER LEVEL SYSTEM SATURDAY AND INTO SUNDAY....BUT SCATTERED SHOWERS AND STORMS ARE STILL POSSIBLE INTO AT LEAST SUNDAY WITH THE FRONTAL BOUNDARY STILL IN THE REGION...BUT THE OVERALL TREND DURING THE DAY SUNDAY WILL BE FOR IMPROVING FLIGHT CONDITIONS. INTO NEXT WEEK THE PATTERN LOOKS TO REMAIN FAIRLY ACTIVE WITH PERIODIC WEAK FRONTS PASSING THROUGH FROM THE WEST...BRINGING THE POTENTIAL FOR SCATTERED THUNDERSTORM ACTIVITY WITH EACH ONE...BUT THERE COULD BE A DAY OR TWO BREAK IN THE ACTION EARLY IN THE WEEK BEHIND A STRONGER FRONT. && .CLIMATE... RECORD HIGH MINIMUM TEMPERATURES FOR SATURDAY AUGUST 6TH: ROANOKE...74 SET IN 2007 LYNCHBURG...81 SET IN 1918 DANVILLE...75 SET IN 1981 BLACKSBURG...68 SET IN 2007 BLUEFIELD...72 SET IN 2006 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PH NEAR TERM...PH/PM SHORT TERM...WERT LONG TERM...RCS AVIATION...JH/PH CLIMATE...
Hazardous weather outlook, Aug 6, 4:19 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 419 AM EDT SAT AUG 6 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-071000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 419 AM EDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORMS WILL BRING HEAVY DOWNPOURS...WHICH MAY PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 2:00 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT SAT AUG 6 2011
VAZ016-017-032-061900-
CARROLL VA-FLOYD VA-PATRICK VA-
200 PM EDT SAT AUG 6 2011
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD AND PATRICK
COUNTIES...
AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FANCY GAP...
MOVING EAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GLADESBORO AROUND 210 PM...DUGSPUR AROUND 220
PM...GROUNDHOG MOUNTAIN...AND ARARAT AROUND 230 PM...LAUREL FORK
AROUND 235 PM...WILLIS AROUND 250 PM AND MEADOWS OF DAN AROUND 255
PM.
LAT...LON 3657 8080 3677 8084 3692 8049 3698 8015
3690 8020 3687 8023 3686 8021 3670 8028
3656 8043Special weather statement, Aug 6, 2:23 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT AUG 6 2011
WVZ045-061900-
GREENBRIER WV-
223 PM EDT SAT AUG 6 2011
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEWISBURG...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 230 PM...
LEWISBURG AIRPORT AROUND 235 PM AND FRANKFORD AROUND 245 PM.
LAT...LON 3781 8021 3781 8022 3773 8056 3782 8063
3798 8030
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:00 PM EDT | Special Weather Statement | RNK | Carroll, Floyd | 60 min |
| Aug 6, 7:02 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 43 min |
| Aug 6, 7:13 PM EDT | Special Weather Statement | RNK | Pittsylvania | 47 min |
Nearby
Special Weather Statements in West Virginia, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.